Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 104, NWS Jackson, MS

December 13, 2001Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Dec 13, 2001, 7:59 AM CST for Chicot County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 13, 2001, 7:59 AM CST (13:59 UTC)
Expired
Dec 13, 2001, 11:30 AM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chicot County, AR

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 131359
FFWJAN
ARC017-131730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
759 AM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1130 AM CST

* AT 757 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
WAS BEGINNING TO MOVE INTO AREAS THAT HAVE ALREADY HAD SUBSTANTIAL 
AMOUNTS OF RAIN IN THE PAST 24 HOURS. ANY ADDITIONAL RAINFALL WILL 
QUICKLY RUN OFF AND COULD LEAD TO RAPIDLY RISING WATER IN 
CREEKS...STREAMS...AND DRAINAGE DITCHES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

LAT...LON 3309 9144 3305 9121 3336 9119 3353 9142
1 follow-up statement
000 
WGUS74 KJAN 131540
FFSJAN
ARC017-131730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
938 AM CST THU DEC 13 2001

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

CHICOT COUNTY IN SOUTHEAST ARKANSAS

UNTIL 1130 AM...

AT 935 AM...RADAR INDICATED THAT RAIN HAD TEMPORARILY DIMINISHED 
ACROSS EXTREME SOUTHEAST ARKANSAS. HOWEVER...SHOWERS AND 
THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING AND MOVING NORTHEAST 
FROM LOUISIANA...AND APPROACHING CHICOT COUNTY. ADDITIONAL HEAVY RAIN
FROM THESE SHOWERS AND THUNDERSTORMS WILL AGGRAVATE CURRENT FLOODING 
PROBLEMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS 
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR 
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

LAT...LON 3309 9144 3305 9121 3336 9119 3353 9142

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 13, 3:45 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 13, 3:45 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CST THU DEC 13 2001

PREFRONTAL CONVECTION BAND STALLING OUT THIS MORNING ALONG A KMEI-KBTR
LINE AND SHOWING SIGNS OF RETREATING ON LATEST RADAR/SATELLITE
LOOPS. ACTUAL SURFACE FRONT ALONG A KCRP-KSHV-KMEM LINE WILL REMAIN
STATIONARY TODAY AS STRONG UPPER LOW NEAR KELP LIFTS NEWD. ALL OF
CWFA IN WARM SECTOR WITH 65-70F SURFACE DEWPOINTS PUSHING NWD INTO
THE LOWER MS VALLEY.

SHORT TERM REMAINS WET AS 250-300% OF NORMAL PRECIPITABLE WATER
VALUES(1.7-1.9) ENGULF THE AREA THROUGH THIS EVENING. MAIN FORECAST
CONCERNS WILL BE REPOSITIONING FFA AS ADDITIONAL RAINFALL AMOUNTS OF
2-5 ARE POSSIBLE ACROSS AREAS THAT JUST HAD 2-3 IN THE PAST 24 HRS
AS PREFER THE NGM/06Z MESOETA SCENARIOS FOR SURFACE WAVE DEVELOPING
ON THE QSTNRY FRONT ALONG THE TX COAST. ALREADY SEEING SUPPORT FOR
THIS WAVE AS PROFILERS AT PALESTINE...WINFIELD AND LAKE CHARLES VWP
BACKING THE WINDS IN LOWER 5K FEET AT 08Z. LOOK FOR SURFACE LOW
FORMING NEAR KVCT TO TRACK NEAR KMLU BY LATE AFTERNOON AND KUOX BY
MIDNIGHT. A MID LEVEL JET STREAK(85-95KTS) MEETS THE LOW AS IT
CROSSES THE DELTA REGION BETWEEN 00Z AND 06Z. INCREASING LOW LEVEL
JET OF 40-50KT AT 850MB(328K THETA-E AIR)TEAMS WITH RIGHT ENTRANCE
REGION OF 150-170KT 300MB JET CORE IN THE OH VALLEY TO CREATE A
CLASSIC FRONTAL/SYNOPTIC FLASH FLOOD EVENT.

WILL PLACE MUCH OF CWFA IN FFA NW OF ABOUT A MERIDIAN TO MONTICELLO
LINE AS MODELS OF CHOICE HAVE RAIN DEVELOPING NWWD INTO THE DELTA
BEFORE NOON. WILL MENTION SEVERE TSRA FOR AREAS ROUGHLY SE OF THE
NATCHEZ TRACE WHERE STORM RELATIVE HELICITIES PROGGED TO REACH
350-400 IN COMBINATION WITH CAPES OF 1000-2000J/KG BETWEEN 21Z-03Z.
SPC ALSO CONSIDERING UPGRADE TO MODERATE RISK IN SERN MS.

ONCE THE UPPER LOW EJECTS NEWD LATE TONIGHT...RAINFALL ENDS RATHER
QUICKLY FROM WEST TO EAST LEAVING FRIDAY AND SATURDAY MOSTLY DRY.
NEXT UPSTREAM SYSTEM WILL PROBABLY HOLD OFF UNTIL SATURDAY NIGHT AND
SUNDAY AS MODELS TENDING TO CLOSE OFF  THIS SYSTEM BY THE TIME IT
REACHES THE SRN PLAINS(I.E. ANOTHER SLOWER AND STRONGER TREND THAN
THE MODELS). THE EXTENDED PERIOD ENDS UP IN A TRANSITION TO ZONAL
FLOW PATTERN ACROSS THE CONUS AND THUS DRYING OUT FOR A FEW DAYS.

JAN 68/47/57/40/64 ++-01
MEI 70/51/59/39/66 ++100

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

In the hours before

Special weather statement, Dec 13, 5:17 AM CST, 2 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0517 AM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY EVENING...MAINLY
ALONG AND EAST OF THE NATCHEZ TRACE OR ALONG AND EAST OF A LINE
FROM EUPORA TO KOSCIUSKO TO JACKSON TO NATCHEZ. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL
TO ONE INCH IN DIAMETER. HOWEVER A FEW TORNADOES MAY BE
POSSIBLE...ESPECIALLY SOUTH AND EAST OF A MERIDIAN TO COLUMBIA
LINE WHERE THE AIR WILL BE THE MOST UNSTABLE.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF THUNDERSTORMS...A FEW OF WHICH MAY
BECOME SEVERE IN PORTIONS OF THE FORECAST AREA...ESPECIALLY IN
EAST CENTRAL AND SOUTHEAST MISSISSIPPI. THE SEVERE WEATHER THREAT
SHOULD END BY MIDNIGHT TONIGHT IN EASTERN PORTIONS OF MISSISSIPPI
AS THE FRONT MOVES INTO ALABAMA.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND MINOR
FLOODING HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR
ADDITIONAL FLOODING WILL BE ENHANCED AS MORE RAIN AND
THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING AND OCCURS
REPEATEDLY OVER LOCATIONS WHICH ALREADY HAVE SATURATED GROUND.

THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS THE EASTERN
HALF OF MISSISSIPPI TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES
WILL BE LIKELY WITHIN THE WATCH AREA...WITH LOCALLY HIGHER TOTALS
OF 3 TO 5 INCHES POSSIBLE IN STRONGER STORMS.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Dec 13, 5:17 AM CST, 2 hours 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0517 AM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE FROM THURSDAY AFTERNOON INTO THURSDAY EVENING...MAINLY
ALONG AND EAST OF THE NATCHEZ TRACE OR ALONG AND EAST OF A LINE
FROM EUPORA TO KOSCIUSKO TO JACKSON TO NATCHEZ. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL
TO ONE INCH IN DIAMETER. HOWEVER A FEW TORNADOES MAY BE
POSSIBLE...ESPECIALLY SOUTH AND EAST OF A MERIDIAN TO COLUMBIA
LINE WHERE THE AIR WILL BE THE MOST UNSTABLE.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF THUNDERSTORMS...A FEW OF WHICH MAY
BECOME SEVERE IN PORTIONS OF THE FORECAST AREA...ESPECIALLY IN
EAST CENTRAL AND SOUTHEAST MISSISSIPPI. THE SEVERE WEATHER THREAT
SHOULD END BY MIDNIGHT TONIGHT IN EASTERN PORTIONS OF MISSISSIPPI
AS THE FRONT MOVES INTO ALABAMA.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND MINOR
FLOODING HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR
ADDITIONAL FLOODING WILL BE ENHANCED AS MORE RAIN AND
THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING AND OCCURS
REPEATEDLY OVER LOCATIONS WHICH ALREADY HAVE SATURATED GROUND.

THE LOCALLY HEAVY RAINS ARE FORECAST TO SPREAD ACROSS THE EASTERN
HALF OF MISSISSIPPI TONIGHT. RAINFALL AMOUNTS OF 2 TO 4 INCHES
WILL BE LIKELY WITHIN THE WATCH AREA...WITH LOCALLY HIGHER TOTALS
OF 3 TO 5 INCHES POSSIBLE IN STRONGER STORMS.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 8:55 PM CSTSevere Thunderstorm WarningJANChicot50 min
Dec 12, 9:44 PM CSTFlash Flood WarningJANChicot3 hr
Dec 13, 7:38 AM CSTFlash Flood WarningJANAshley4 hr
Dec 13, 11:29 AM CSTFlash Flood WarningJANAshley, Chicot6 hr

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.